Trying on med’s like trying on shoes…

That is how one doctor put it. Kinda true, except trying on shoes is a lot more fun and takes a few hours, not months! Not a lot of people talk about what that feels like, what med’s they pop. Its a bit personal. Maybe its because our era is very focused on the outward appearance of “doing it the healthier way”. We don’t want to admit it if we give our kids Mcdonalds on some kind of regular basis, or that when stressed plenty of people take sleeping pills to get a decent night sleep. People might want their longevity to be attributed to the yoga they do weekly, not the blood pressure tablets. That glowing skin, without a pimple, ever, must be cause she is so healthy, actually she’s on the contraceptive pill.

There is nothing to be ashamed of.

sparky shoes

I started medication for my mental health with a very positive outlook, I always do try to believe things will work. Read here about that time kikki-k stop shouting at me. I can actually be known to get great placebo effects. Its very useful, mind over matter, if you can do it. That’s how I did birth! It seems ironic that this “super” mind over matter brain I possess can fail me so miserably at maintaining a calm and controlled feeling over my life. Maybe I’m better at mind over matter in small time frame situations, but over weeks or months I can get exhausted.

So I was exhausted and threw my positive energy into getting better with some medical aid.

I started with the first one. I was so sure it was helping (placebo), then 2 weeks in a small rash started, in my crutch! Yep, feeling great. I thought it was my stockings I had been wearing on placement. I stopped wearing them, but it worsened. I went to the doctor, got a steroid cream, it totally did nothing. Within two days I returned to the doctor with now rashes appearing all over my body, I was now living on antihistamines and walking around like a zombie, because even though they said “non drowsy”…they lied. All I can say, is that I was lucky it wasn’t summer, or I may have just scratched my skin entirely off. Second time to the doctors, I told them, and they agreed, that I thought it was an allergic reaction to the med’s, which I had now been on for 4 weeks. I stopped taking them. It took two weeks for the rash to totally disappear. What I also noticed in the last weeks I was on them was that I couldn’t handle lots of things going on around me. Taking my three kids out, was like setting myself up for meltdown and an afternoon on the couch recovering. The self service checkout made me angry, because it kept telling me to put my items in the bagging area, BUT I HAD ALREADY DONE THAT!!!

As you an see these shoes were not fitting.

Second round. Lets go with what I’d used for my postnatal depression 5 years ago, that didn’t give me a rash. I was sure I was on 25mg before but the doctor kind of said that wasn’t worth taking and it was probably the 50mg one I had, and that really the aim was to be on 100mg. I said since I didn’t get any bad side affects from it before, could I start on the 100mg, I was over waiting, I just wanted it to work. He said I could but it may mean more side effects starting on that dose.

I should of listened to that caution because I tried the 100mg and I debated whether I should go to hospital. Luckily after 5 hours of horrible, it became less horrible and stayed that way for about a day, cause of course, its a slow release 24hr tablet.

Okay, I’ll be safe Ill take the 50mg. Did that for four days, didn’t go to sleep for four days.

Next shoe please. And in fact, lets go to a specialist boutique shop for this one.

Now the specialist was very good, very expensive, but very good.

These shoes slipped on fine after three days of pretty much needing to sleep 24/7 . I was warned that this was a normal start on these med’s, but after a few days would be easier, and get easier over time. And it did.

It was still a bit difficult to wake up in morning but I was willing to put up with that if it did its job. I was also stoked to gain 5 kgs, I’m quite skinny. So I was happy with the new curves, it didn’t effect libido either, which is a big side affect to a lot of mental health medication. I really thought I’d found the perfect fit. But as I neared the 7 week mark I realized my moods had not improved, it had done nothing for them. It may have NOT given me a rash, it may have NOT kept me awake all night, but it also had NOT done its primary job. So I threw another pair of shoes in the bin.

I’m done with trying on shoes right now. I actually feel like I can’t ever be bothered to do that all again.

My mum said “Well, your back to you. Lovely you.”

Yes mum, I’m back to me, just me again. I actually like who I am. I love that I am passionate, like REALLY passionate. That’s my problem also, but I do feel sad that I tried/try to numb a part of that, apart of me, so that I don’t care so much, about so much. But I want deep connections in my relationships, when I do something I love, I want it to be superb, astonishingly good, I want my family to be everything to me, but I have more to give to others as well.

One of the strongest messages that came to me a couple of years ago was  “The only thing Jess, that would stop you or hold you up with what you want to do, is what you could let go on in your brain.” Its exactly the way it is.

Be your beautiful self, pick yourself up, dust off your dress. Maybe change your shoes if you need to, but don’t try to numb or water down your care factor, your crazy side that makes you stand out, makes you fly higher than any sparky shoe could. I may get the lows, but… I get the highs as well.

highs

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s